Chemotherapy and radiation therapy are increasing the number of individuals who survive cancer. However, they can also cause these same individuals to develop cardiovascular disease.
Radiation therapy can cause heart failure, heart attack, and arrhythmias. While the chemotherapy some serious cardiovascular effects occur; others appear long after cancer has turned into a distant memory. Chemotherapy side effects may increase the risk of heart disease, including the weakening of the heart muscle (cardiomyopathy) and rhythm disturbances (arrhythmias).
Some anti-cancer treatments may cause temporary damage to the heart (cardiac) muscle. Anthracycline drugs are most commonly linked to changes in the heart muscle. The potential for heart damage (cardiotoxicity) differswith the type of chemotherapy drug.
The chance of heart damage is most often related to the total (cumulative) dose of chemotherapy drug given. Some chemotherapy drugs that can cause heart damage include:
- A class of drugs known as anthracyclines (doxorubicin, daunorubicin, and others)
- Newer drugs, such as trastuzumab (Herceptin) and pertuzumab (Perjeta). These are the drugs designed to attack the HER2 protein seen in some breast and other cancers.
Some chemotherapy drugs, such as taxanes, can cause an abnormal heart rhythm. This typically occurs temporarily during the administration of the medications.
People experiencing heart problems may have the symptoms listed below. If you notice any of these symptoms, it is important to contact your healthcare team right away.
- Abnormal heart rhythm
- Rapid heartbeat (tachycardia)
- Minimal exertion or chest pain
- A dry cough
- Edema (swelling) of the hands or feet
- Congestive heart failure (the heart does not pump blood efficiently)
- Shortness of breath
Symptoms may occur while the person is receiving chemotherapy. After chemotherapy ends sometimes the effects to the heart do not show up for weeks or months. Damage to the heart can be permanent.
Tests done to check heart function and look for any changes may include:
- Physical exam
- Echocardiogram (echo)
- Multigated acquisition (MUGA) scan
- Cardiac Magnetic Resonance Imaging (MRI)
- Blood tests
- Chest x-ray
- Electrocardiogram (EKG, ECG)
Preventing and managing heart problems:
Your health care team may recommend options to help you avoid the risk of heart problems from cancer treatment. Below is a list of possible options:
If the doctor suspects heart damage, the dose of the drug is lowered or chemotherapy may have to be stopped to prevent further damage.
Sometimes another drug, such as dexrazoxane (Zinecard), is given before chemotherapy to protect the heart.
Another way to prevent damage to the heart is to give the drugs in a liposomal form, which means the drug is delivered in a fatty coating.
If you do develop a heart problem after cancer treatment, your doctor may recommend some medications to manage it. These could include 1 or more of the following:
- Diuretics, which are medications that eliminate excess fluid from the body by increasing urination.
- Blood pressure medications, such as ACE inhibitors or beta-blockers.
- Digitalis, which helps regulate the heartbeat.